Legal high warning
Dated: 30 Aug 2012
Northumbria Police is warning people of the dangers of so-called legal highs.
At 6pm last night (Wednesday, August 29), police received a call from the ambulance service after they treated a 13-year-old boy who had taken a "legal high" substance in Whitley Bay.
He was taken to hospital to be checked over after suffering from a fit after taking a legal high. He is currently recovering in hospital.
A short time later, police received a further call from the ambulance service about a similar incident in Washington where a 15-year-old girl had taken a legal high.
She was taken to hospital after feeling unwell and is currently recovering at home.
A/Chief Inspector Kevin Waring of Sunderland Area Command said: "We are working closely with Trading Standards to identify and visit premises selling these substances and will take any action necessary to ensure the safety of the public.
"In both these cases the substance taken appears to have been called Annihilation, Annihilator or some variation on that name. It may be being sold as a herbal incense and must not be consumed."
Officers are carrying out enquiries to establish where the substances came from.
Detective Chief Inspector Ged Noble, said: "We want people to be aware of the dangers of taking drugs, including so called "legal highs" and medication not prescribed for them.
"I would like to stress that the use of legal high drugs is not safe and can kill or have a devastating impact on people's health.
"These substances often contain potentially dangerous chemicals and can cause death.
"Likewise, any concoction of medication is potentially extremely dangerous and it's equally dangerous for people to take medication which has not been prescribed to them.
"Anyone who misuses drugs, prescribed or non-prescribed, is putting their life at risk and people should also be aware that this risk is significantly increased if mixed with alcohol.
"Anyone who needs advice on drugs should contact FRANK on 08700 77 6600 or visit www.talktofrank.com."